Advances in Computational Mathematics

, Volume 45, Issue 2, pp 897–928 | Cite as

Collocation methods for general Riemann-Liouville two-point boundary value problems

  • Hui Liang
  • Martin StynesEmail author


General Riemann-Liouville linear two-point boundary value problems of order αp, where n − 1 < αp < n for some positive integer n, are investigated on the interval [0,b]. It is shown first that the natural degree of regularity to impose on the solution y of the problem is \(y\in C^{n-2}[0,b]\) and \(D^{\alpha _{p}-1}y\in C[0,b]\), with further restrictions on the behavior of the derivatives of y(n− 2) (these regularity conditions differ significantly from the natural regularity conditions in the corresponding Caputo problem). From this regularity, it is deduced that the most general choice of boundary conditions possible is \(y(0) = y^{\prime }(0) = {\dots } = y^{(n-2)}(0) = 0\) and \({\sum }_{j = 0}^{n_{1}}\beta _{j}y^{(j)}(b_{1}) =\gamma \) for some constants βj and γ, with b1 ∈ (0,b] and \(n_{1}\in \{0, 1, \dots , n-1\}\). A wide class of transformations of the problem into weakly singular Volterra integral equations (VIEs) is then investigated; the aim is to choose the transformation that will yield the most accurate results when the VIE is solved using a collocation method with piecewise polynomials. Error estimates are derived for this method and for its iterated variant. Numerical results are given to support the theoretical conclusions.


Fractional derivative Riemann-Liouville derivative Two-point boundary value problem Volterra integral equation Collocation methods 

Mathematics Subject Classification (2010)

65L10 65R10 65R20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the reviewers for their careful reading of this complicated paper and their helpful comments.


  1. 1.
    Brunner, H.: Collocation methods for Volterra integral and related functional differential equations, volume 15 of Cambridge Monographs on Applied and Computational Mathematics. Cambridge University Press, Cambridge (2004)Google Scholar
  2. 2.
    Brunner, H., Pedas, A., Vainikko, G.: Piecewise polynomial collocation methods for linear Volterra integro-differential equations with weakly singular kernels. SIAM J. Numer. Anal. 39(3), 957–982 (2001). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Diethelm, K.: The Analysis of Fractional Differential Equations, Volume 2004 of Lecture Notes in Mathematics. Springer, Berlin (2010). An application-oriented exposition using differential operators of Caputo typeGoogle Scholar
  4. 4.
    Kopteva, N., Stynes, M.: Analysis and numerical solution of a Riemann-Liouville fractional derivarive two-point boundary value problem. Adv. Comput. Math. 43, 77–99 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Liang, H., Stynes, M.: Collocation methods for general Caputo two-point boundary value problems. J. Sci. Comput. 76(1), 390–425 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Pedas, A., Tamme, E.: Spline collocation methods for linear multi-term fractional differential equations. J. Comput. Appl Math. 236(2), 167–176 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Pedas, A., Tamme, E.: Piecewise polynomial collocation for linear boundary value problems of fractional differential equations. J. Comput. Appl. Math. 236(13), 3349–3359 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Pitcher, E., Sewell, W.E.: Existence theorems for solutions of differential equations of non-integral order. Bull. Amer. Math Soc. 44(2), 100–107 (1938)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Vainikko, G.: Which functions are fractionally differentiable? Z. Anal. Anwend. 35(4), 465–487 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Wang, H., Yang, D.: Wellposedness of N,eumann boundary-value problems of space-fractional differential equations. Fract. Calc. Appl Anal. 20(6), 1356–1381 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.College of Mathematics and StatisticsShenzhen UniversityShenzhenChina
  2. 2.Beijing Computational Science Research CenterBeijingChina

Personalised recommendations